Title

Scheduling Models for Wilderness Recreation

Document Type

Article

Journal/Book Title

Journal of Environmental Management

Publisher

Elsevier

Publication Date

1974

Volume

2

Issue

2

First Page

159

Last Page

177

Abstract

The scheduling of recreation in wilderness areas is explored through mathematical decision modeling. Two hypothetical systems are studied: a system of hiking trails, where the solution is found using quadratic programming; and a river system for recreational float trips, where solutions are derived utilizing quadratic programming, linear programming, and goal programming. Trips are allocated to a known user demand which minimizes the encounters among users, subject to camp-ground capacity constraints. The allocation schedules give information for camp-ground or trail expansion which leads to the greatest reduction in encounters, and the solutions provide upper and lower boundaries for encounters. Attention is given to incorporating these models into decision making, pointing out incompleteness within the models and how this restricts the conclusions which can be drawn. The major difficulty is that people are hostile to the idea of having natural experiences so rigidly programmed. Yet, with increasing demand for recreation from a limited resource base, trade-offs involving freedom of choice must be expected.

Comments

Originally published by Elsevier. Abstract available through remote link via CSA. Subscription to the Journal of Environmental Management required to access article fulltext.